Advertisement

Archive for Saturday, February 2, 2008

Recalled dialysis drug blamed for illnesses

February 2, 2008

Advertisement

— More than 50 dialysis patients in 12 states have come down with allergic reactions that are being blamed on recalled batches of a blood thinner, federal health officials said Friday.

The cases are being called the largest national outbreak of treatment-related allergic reactions ever seen in dialysis patients.

Since the middle of November, 53 dialysis patients developed reactions after receiving injections of heparin made by Baxter Healthcare Corp. And another 36 reports are under investigation, according to the U.S. Centers for Disease Control and Prevention.

None of the patients died, CDC officials said.

Baxter last month announced the voluntary recall of nine lots of multidose vials after learning of adverse events in dialysis patients, but the details of the outbreak were not disclosed until the CDC released the information late Friday afternoon.

The heparin has been tested for bacteria and endotoxin, but neither was found, said Dr. Alex Kallen, part of the CDC team looking into the illnesses.

"We don't know what the problem is," but heparin remains the leading candidate as the cause, said Dr. Priti Patel, another CDC investigator.

Kidney patients receive heparin to prevent clotting of blood during the dialysis process. Allergic-type reactions occurred within minutes of starting dialysis, CDC officials said.

The symptoms included facial swelling, nausea, rapid heart beat and decreased blood pressure. Some of these reactions may be severe or life threatening, Baxter officials said when announcing last week's recall.

Most of the patients improved after their dialysis session was interrupted or they were treated with antihistamines or steroids, CDC officials said.

The cases were reported at 19 dialysis facilities in California, Florida, Minnesota, Missouri, New Jersey, New York, North Carolina, North Dakota, Ohio, Pennsylvania, West Virginia and Wisconsin.

The recalled lots all came from a Baxter facility in Cherry Hill, N.J. The recall was specific to thousands of 1,000-unit, multidose vials, a company spokeswoman said.

CDC officials are also looking into allergic-type reactions in seven cardiac patients in North Carolina who got Baxter-made heparin. They're also looking into four cardiac cases in Florida, including one patient who died.

"We're investigating. There is one patient death that may be associated" with the 1,000-unit vials, said Erin Gardiner, a Baxter spokeswoman.

Comments

Use the comment form below to begin a discussion about this content.

Commenting has been disabled for this item.